CSN Login
Members Online: 9

You are here

Very High Liver enzymes after 2 rounds or Rituxin abd Betamustine? Now What?

pamaworriedwife
Posts: 2
Joined: Mar 2016

Hi All,

I am writing as a very worried wife. My husband was was diagnosed last year at thistime with Follicular NHL and aftera  "wait and see" his catscan in 12/15 showed the changes that now require Chemo.

His suggested treament plan is 6 rounds of Betamustine and Rituxan. After the first round he ended up in the hospital with what they called a Tylenol poisoning. So after getting the antidote for that he want into arrythmia and then his blood pressure dropped so low he experienced renal failure.

So as of today after 2nd treatment, renal failure is gone, arrythmis is being treated wit blood thinner but Liver enzymes are elevated. ALT = 293, AST 142 and LDH 697.

Oncologist is deferring to his gastro guy and sya its not from the Chemo???

Has anyone else run into the liver enzyme issue with this treatment protocol?

Any help would be wonderful!!!

My husband is 60, and has  beena ctive all of his life even though he is slightly overwieght.

Thanks!!

GSP2's picture
GSP2
Posts: 103
Joined: Feb 2015

There are many factors at work here and it's best to let your doctors sort out

what is going on - there are many reasons for liver function test elevation.

In addition they can track when the lab tests became abnormal and what

clinical event occurred or what medication was added.

For example - what were his liver function tests before and after the first chemo round.

Different blood thinners can cause different possible side effects.

Hypotension can cause shock liver. Other medications may be on board that can have affects.

So you see way too many variables for anyone to accurately assess this.

Let his doctors run with this one.

 

Steve.

 

pamaworriedwife
Posts: 2
Joined: Mar 2016

Steve,

Thanks for your reply. The odd thing is that all of his Doc's seem to be scratching thier heads and just keep repeating the blood work.

The blood work prior to chemo show good enzymes readings with no elevation at all.

Another question, Can you stop treatment for 30-60 days to sort out the liver issue and still obtain the desired results?

Thanks

Pam

GSP2's picture
GSP2
Posts: 103
Joined: Feb 2015

is clearly for your oncologist, not sure anyone can give a 100% definitive answer.

The liver test issue - OK so you have a timeline and a good baseline. so now go forward.

Often you have to test to rule out certain things, then go by your experience, and

sometimes that means repeat and watch.

 

Steve.

 

po18guy
Posts: 1037
Joined: Nov 2011

...if used daily, or in amounts exceeding the recommended dosage (which has been revised downward recently). Its liver toxicity is well known, but few consider that when seeking pain relief. It is so tempting to add another capsule when pain is not quite controlled, but the liver pays for it. If he can tolerate aspirin or other non-steroidal anti-inflammatory drugs, even opiods, they would likely be far better for his liver. The liver (as with all of our organs) has excess capacity to do its job. The problem arises when that capacity is damaged (ex. from excess Tylenol) to the point where the liver can function OK for daily life, but not when it needs to perform "above and beyond the call of duty."

Opinions on treating follicular lymphoma vary widely. Some hematologists will watch and wait much longer than others. Now, this is not necessarily bad, as treatment too early "may" cause later problems. Lymphoma is rarely an emergency, no matter the stage. I would suppose that treatment may be greatly reduced or even stopped so that his liver may recover. There is only one way to find out.  

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 3355
Joined: May 2012

Pam,

Your screen name reminds me of my dear wife, basically being my mentor, factkeeper, and caregiver six years ago when HL first struck me.

I feel GSP's comments are spot-on: let this ride and the doctor's will figure it out.  Nearly all medical oncologists are also board certified in internal medicine themselves, so between him and his "gastro guy," they should manage it.

LDH is primarily a measure of cell death; chemicals are emitted by dying cells, regardlelss of their cause of demise.  Chemotherapy killing lots of cancer cells during treatment is a likely probable cause for his high number there. Other common causes of cell spike are serious trauma. LDH was once a common test in determining if a heart attack had occured, but it has been replaced by other tests in recent years in most settings.  In most cases, elevated LDH is not clinicaly assumed to be linked to liver function.

Neither of his chemo drugs lists liver enzyme spikes as a common or uncommon side-effect.   I have abnormal AST/ALT myself, which is apparantly caused by a condition known as fatty liver. Alcohol is another cause of these vaules going high.   I am tested often for AST/ALT, and my doctor has noted that drops in those readings can take a long time to drift downward.

These lab results inter-relate incomplex ways, and beyond what GSP noted, analyzing them is something only medical experts can responsibly do.  I hope his treatments are wholly successful,

max

Subscribe to Comments for "Very High Liver enzymes after 2 rounds or Rituxin abd Betamustine? Now What?"